19 September 2013

Yasmin changed my life forever.

Today has been quite a hard day for me. I have been looking at and filling out paperwork and release forms for the better part of the afternoon and it has taken me a long time to actually get to this point.

This will be more of a lifestyle post than a beauty post, but with the recent events in the case - I feel like it's necessary to share this story and in the end this will come full circle, right back around to beauty and self-confidence, because beauty isn't skin deep - it's not everything. I hope that's something that you can take from this story.

I'm not sure how many, if any, are familiar with the class action and individual lawsuits right now against Bayer - I know they settled in the states and there are cases in the UK and Canada as well. Basically, the case is suggesting that Bayer didn't provide sufficient warnings and risks on their oral contraception Yaz/Yasmin and their generics. Suggesting that the oral birth control pills that contain drospirenone are 50-80% more likely to cause blood clots, PE's or serious complications - and that is understated while the benefits are overstated.

I am one of many people who developed serious, nearly fatal, complications while taking one of these birth control pills. When I started it, I was taking it solely for one reason - acne. I was younger and I just wanted my acne to go away at any cost. It was ugly, unsightly and painful. Unfortunately, at the time I wasn't aware of what that cost might have been or how insignificant the acne is or would become.

I was on this pill for nearly 2 years before I started to notice any symptoms at all, and even when I did - no one had any reason to believe that they would end up as serious as they did. I was not high risk to develop serious complications - I was 23, I was active and I didn't smoke. As my symptoms got worse, and I started to feel worse - stomach problems, I got off the pill and switched to another. Unfortunately, by this point the damage had already been done. At the time, I was very active..I was going to the gym on a daily basis and as days went on it got harder and harder for me to complete a work out. I knew something was wrong and went to my family doctor - his resident had put my bouts of difficult breathing and chest pain down to panic attacks. I took that and thought nothing of it. Symptoms got worse and I went back to my doctor who told me I should have a CT Scan done to be on the safe side as my symptoms were that of a pulmonary embolism- it was booked a week later.

It really wasn't that easy though. That night, I was rushed to emergency with the worst chest pain I had ever experienced so far. I thought I was having a heart attack. The ER doctor did a D-Dimer blood test (which tells if you have fragments of a blood clot in your system) and told me that it was muscle spasms and sent me home and told me to take tylenol.

That's what I did. The next morning, I spoke with my family doctor who told me absolutely not, that blood test is not accurate and told me to go for the CT Scan scheduled. I went to the scan as scheduled, and my doctor called me the next day to tell me that something came up on the scan and that I needed to have a VQ Scan and chest x-ray right away. I went for both and the VQ Scan came up intermediate probability, which meant that my blood was not flowing normally to my lungs.

I had a pulmonary embolism. I was put on treatment right away - Innohep (blood thinner) injections to start. I had to give myself an injection daily in my abdomen for 8 weeks before I could get an appointment with an internist. These were painful. The longer you're on them, the more painful they get. My abdomen was black and blue and had marble sized lumps underneath the skin. By the end of the 8 weeks, I could barely get the injection into my skin because my skin was so tough from previous injections.

I was then put on oral blood thinners, Warfarin. With this came lots more needles and blood tests. When you're on blood thinners, your INR (indicates whether your blood is too thick/too thin) has to be between 2-3. It's a very small range and it required blood tests 3-4 times a week and a lot of dosage changes to regulate it.

I was on these for 6 months and it took 4 months for doctors to regulate my INR - this meant that I had to get my blood checked regularly, 3-4 times a week for 4 months. I looked like an abused, junkie for a very long time. My arms were constantly bruised at the site and even switching arms day to day, the bruises never healed before another blood test came and I bruised that much more easily while on blood thinners.

Even months after I started treatment, I still dealt with the tell-tale chest pains and shortness of breath. It took me almost a year to get back to the level of activeness I was at before the incident.

Due to my reaction to this particular pill, and my history now, I will never be able to take any oral contraception again - nor will I be able to use the Depo-Provera shot, the patch or the like.

It has now been a year since I stopped treatment - September 4th, 2012. The reason I am writing this now, is because the class action lawsuit is underway and Bayer's motion to appeal the certification was denied 2 weeks ago.

I never thought in a million years that something like this would happen to me - apparently, I am not invincible! I took this pill because I had acne and it nearly killed me. I know that people believe that it couldn't happen to them, and that they are not high risk and the chances are low. Hell, I've had people tell me that it's completely 100% my fault and that I should have known better. This doesn't mean you shouldn't be cautious.

For any girl that reads this post and is on birth control, especially this particular one, I beg you to educate yourself. Make yourself aware of the symptoms and the complications. Know your body. Don't take anyone's word to heart. If I had listened to the resident, or the ER doctor who put my condition down to nothing, I wouldn't be here right now. That is what scares me the most.

Keep smiling :)

        Twitter  |  Instagram  |  Bloglovin  | BellaShoot

Labels: , , , , , , , , ,


Post a Comment

Subscribe to Post Comments [Atom]

<< Home